I cannot get balanced no matter what I do

by colleen
(New York)

I had one ovary and tube removed 7 years ago. A few months after the surgery, I started having insomnia, and low libido. Then rages began. I went to my gyno/surgeon and he tested me and said welcome to menopause, your FSH and LH are way high. He gave me Prempro. I knew enough then not to take that. I tried OTC vitex and cohosh for a year or two, not much help. Then in 2008 I started on bio HRT. I have been on low bi-est, 1mg, then just Estradiol, Estrogel .75mg, then 1.50mg, and Prometrium 200mg for 14 days a month along with the 1mg bi-est for a year. Then I switched to progesterone cream 50mg, then 100mg, along with my estrogel, then bi-est, it's hard to remember all the changes. I also have been on testosterone, 1mg, 2mg, 3mg, then 5mg, still no libido. My testosterone free was always in negative range.

Fast forward to today. I took a break from estrogen for three months and used only an OTC 20mg progesterone cream. I felt no different off the estrogen, except I seemed to get more muscle spasms in my back. That is one of my main issue, muscle spasms, muscle fatigue, joint pain.

I'm also on 4 grains of Natural thyroid since I have mild enlargement and had low T3 and T4 levels 3 years ago.

My thyroid doctor told me to go back on the bi-est and progesterone. It's in one cream and it is a dose I've been on for months before: 2mg bi-est, 200mg Progesterone, 1x a day. and .25mg of testosterone.

I struggle losing weight. I have read horror stories on another forum of women on progesterone and how they gained weight and it stays in the tissues and takes at least a year to clear.

THen I read about estrogen dominance. I have 30lbs on me again for three years, so I wonder if there is estrogen involved. My estradiol level comes in at 8, 12, when I have not applied the cream a day before a test, so it drops low.
I did the estrogen to progesterone ratio and mine came in at 14. That lab showed. estradiol 32, progesterone 0.7

I'm not sure what to do anymore. Part of my brain says, I have one ovary that is barely visible, and I've had months without cycles the last three years, even when I cycled progesterone, so I must not have much progesterone, but maybe in my body fat I have the estrogen, even though it come out very low in serum tests.

So you can be estrogen dominant with a low estrogen level, not optimum to feel good, yet the progesterone is not high enough. So how does one get estradiol up to 100 or higher to not have the dry vagina, dry skin, eye, no libido, migraines, muscle pain, and progesterone at a good level, and not be estrogen dominant?

What type of dose would I need to be on. My last dose of 3mg of estradiol brought my level to 60 when I applied it 3 hours before the test.

Is my 2mg bi-est, and 200mg of Progesterone not going to do it?


Comments for I cannot get balanced no matter what I do

Click here to add your own comments

Apr 04, 2013
I cannot get balanced no matter what I do
by: Wray

Hi Colleen It doesn't surprise me you don't feel good on the cocktail of hormones you've been given over the years! Vitex and cohosh are both oestrogenic, so I don't recommend those. Prometrium is oral progesterone, the least effective Delivery system, "The liver and gut region removed a mean of 96 per cent of the progesterone entering these tissues", see here. I don't believe any woman needs extra oestrogen, no matter how low it appears in tests. Oestrogen and only oestrogen can cause weight gain, because it's a mitogen. It stimulates fat cells to proliferate, plus causing water retention, progesterone can't, it inhibits mitosis. In fact it such an excellent diuretic it's given via IV transfusion to Traumatic Brain Injury victims to reduce or prevent any oedema. All the horror stories are due to women using far too little progesterone. This stimulates oestrogen and it's no wonder they put on weight, there's more info on our Oestrogen Dominance page. And now you've been given oestrogen, plus testosterone too. This should never be given to a woman, it increases the risk of Insulin Resistance, heart disease and cancer, see here, here, here, here here, here, here, here and here. Plus it increases visceral fat, see here and here. So it doesn't surprise me you can't loose weight! Continued below

Apr 04, 2013
I cannot get balanced no matter what I do Part 2
by: Wray

Hi Colleen If your lab showed estradiol 32, progesterone 0.7 your ratio is 22:1, which is very low. We've found from Saliva Tests we run that it's best if it's 600:1 and over. All your symptoms, dry vagina, dry skin, eye, no libido, migraines, muscle pain, show your oestrogen to progesterone ratio is far too low. These are all oestrogen dominance symptoms. I've found applying progesterone cream in the vagina does help, as it's a potent anti-inflammatory. Oestrogen does nothing for the skin, whereas progesterone does, see here. And see here and here for oestrogen. Dry eyes are excess oestrogen, in it's worst form it's call Sjogren's syndrome, see here, here, here and here. There is little evidence testosterone has much to do with Libido, that in fact it's more to do with progesterone, dopamine and vitamin D. Progesterone, vitamin D, too are both good for Migraines. And finally your muscle pain, muscle fatigue/weakness and sore joints point to oestrogen again. It's an excitatory inflammatory hormone. It stimulates glutamate our most excitatory neurotransmitter, which can play havoc with our minds too. Progesterone protects against glutamate toxicity, it also increases BDNF (brain-derived neuroptrophic factor) in itself protective, see here and here. If glutamate is too high, it allows calcium, an excitatory mineral, to enter the cells. Progesterone also protects against calcium induced excitotoxicity, see here. Calcium causes muscle cells to constrict, an excess could cause spasms. Continued below

Apr 04, 2013
I cannot get balanced no matter what I do Part 3
by: Wray

Hi Colleen Magnesium causes them to relax. Both progesterone and vitamin D reverse myopathy or muscle weakness, see here, here and here. This last abstract has nothing on it, so I've pasted a passage from the paper which I bought... 'Substantial relief of myopathic disability by progesterone therapy'.....
(We report about a 41-year old woman who was suffering from a general muscle weakness since her early childhood....From July 1998 until July 1999 the patient was treated with progesterone suppositorium 0.4 g once a day from the 14th to the 25th day of the menstrual cycle. In July 1999 her gait had improved significantly and she could get up from a chair more easily, even her ability to walk up and down stairs had improved....Progesterone dosage was increased from 400 mg to 600 mg. In January 2001 the patient reported enthusiastically about the improvement she had gained from progesterone-therapy. The patient reported a clear increase in strength in all affected muscle groups resulting in dramatic functional improvement.) These on vitamin D and myopathy, see here, here and here. Muscle pain can often be a caused by low magnesium. If it's too low it increases substance P, this is a nociceptive neuropeptide causing pain and nausea, see here and here. A lack of vitamin D also causes muscle pain, probably because it works synergistically with magnesium. Your symptoms all point to low vitamin D and magnesium too, please have a test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. Take care Wray

Apr 18, 2013
I cannot get balanced no matter what I do
by: Colleen

Thank you. I found out about Vitamin D several years ago, and made my doctor check it. I take 6,000 iu a day. But my last lab my level was 68 so I will up it to 8,000 for a few weeks. I also take 400-800 mg of magnesium a day, Mk-7 and a slew of other good supplements. I suppose at this point my weight has been on me so long that a trial of higher progesterone for a few months more won't do more harm unless it makes me gain a lot more. :( So I shouldn't take any estradiol at all, not even a low dose? I have been going through all the info on this site and much makes sense to me, but I've read an awful lot on estradiol and it protective affects and how women need a level of 100 in serum levels to feel good, sexy, and energetic.

Apr 19, 2013
I cannot get balanced no matter what I do
by: Wray

Hi Colleen I'm pleased you're taking a good dose of magnesium, it's so important. I don't know where you read that info on oestrogen making you feel good, sexy and energetic. Please read all those links I gave you, and all the studies too. None of them are taken from blog sites, they are all research articles. You can't make an informed decision unless you do. You'll see oestrogen does not make one feel sexy, if you read the libido page I gave and the papers on it too. You might like to read this too, see here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...